Ask the Doctors April 2014 Issue

Ask The Doctors: April 2014

Drinking alcohol with methotrexate......Hormone replacement therapy and total joint replacement..........

Q: I’ve been diagnosed with rheumatoid arthritis and am about to start treatment with methotrexate. Can I still drink alcohol when taking the medication?

A: Methotrexate (Rheumatrex®, Trexall™) is one of the most effective and commonly used medications for the treatment of several forms of arthritis and other rheumatic conditions. Known as a disease-modifying anti-rheumatic drug (DMARD), methotrexate not only decreases the pain and swelling of arthritis, but it can also decrease damage to joints and reduce long-term disability. While the drug is beneficial, it’s understood that methotrexate may be associated with liver toxicity and that alcohol in excess may injure the liver.

Although there is a general agreement about the possibility for increased liver injury in patients who drink alcohol while on methotrexate, the issue has not been systematically evaluated through scientific literature. The primary concerns include whether there is a safe amount of alcohol that one may drink, whether there is a difference between types of alcohol, or whether the timing of the drinking relative to taking methotrexate is important. Predicting the risk of liver injury is challenging and further complicated by individual patient factors such as prior drinking history, the pre-existing health of the liver, age, body weight and coexisting conditions such as diabetes and psoriasis, as well as other medications that a patient is taking.

Current guidelines regarding methotrexate and alcohol intake vary from complete abstinence to suggestions recommending a “stringent reduction” in pre-existing alcohol usage. The American College of Rheumatology recommendations range from one to two drinks per month. Overall, it’s important to understand that consuming alcohol while taking methotrexate may put your liver at risk for liver damage and cirrhosis.

Q: I’m currently taking hormone replacement therapy for my menopausal symptoms, but am scheduled to have total knee replacement surgery soon. Will taking an estrogen drug hurt or help my ability to recover?

A: While research has shown hormone replacement therapy (HRT) to have a protective role for osteoarthritis (OA) of the knee (Annals of the Rheumatic Diseases, April 1997), your surgeon will probably advise you to stop taking the medication at least one month prior to surgery to slowly reduce the amount of hormones in your system and reduce the risk of deep vein thrombosis (DVT). Hormone replacement therapy is typically restarted after the patient has resumed normal activity levels, usually six weeks following the procedure.

nterestingly, new research found that women who had total knee or hip replacements were significantly less likely to have implant failure if they began taking HRT after the procedure. The study, published in Annals of the Rheumatic Diseases (Jan. 23, 2014), showed that over a period of about three years, women who used HRT post-surgically for at least six months had about a 40 percent reduction in the rate of revision surgery. And those who continued on HRT for a year saw their risk fall even further, by about half.
While the new study’s analysis brings forward estrogen’s possible benefits for those who have had a total joint replacement, guidelines from the American Heart Association (AHA) and the American College of Cardiology (ACC) remain central to a woman’s overall care. Hormone replacement therapy should not be used for prevention of heart attack and stroke, according to the guidelines. Also, use of HRT for other health concerns, including prevention of osteoporosis, should be carefully considered and the risks weighed against the benefits.